Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 91, NWS Topeka, KS

June 7, 2015Douglas County, Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 7, 2015, 9:57 PM CDT for Douglas County, Osage County, Shawnee County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2015, 9:57 PM CDT (02:57 UTC)
Expired
Jun 7, 2015, 10:22 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Douglas County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 7:23 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WUUS53 KTOP 080257
SVRTOP
KSC045-139-177-080345-
/O.NEW.KTOP.SV.W.0091.150608T0257Z-150608T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT SUN JUN 7 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  NORTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 956 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CARBONDALE...AND MOVING EAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  OVERBROOK...RICHLAND...GLOBE...CLINTON AND LONE STAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3877 9576 3890 9575 3892 9531 3874 9528
TIME...MOT...LOC 0257Z 269DEG 23KT 3885 9567

HAIL...1.25IN
WIND...<50MPH

$$

GARGAN
2 follow-up statements
187 
WWUS53 KTOP 080307
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT SUN JUN 7 2015

KSC045-139-177-080345-
/O.CON.KTOP.SV.W.0091.000000T0000Z-150608T0345Z/
SHAWNEE-OSAGE-DOUGLAS-
1007 PM CDT SUN JUN 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DOUGLAS...NORTHEASTERN OSAGE AND SOUTHEASTERN SHAWNEE COUNTIES UNTIL
1045 PM CDT...

AT 1004 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHLAND...
AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
GLOBE...CLINTON AND LONE STAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3876 9568 3890 9568 3892 9531 3874 9528
TIME...MOT...LOC 0307Z 262DEG 40KT 3886 9551

HAIL...1.00IN
WIND...<50MPH

$$

GARGAN
844 
WWUS53 KTOP 080322
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1022 PM CDT SUN JUN 7 2015

KSC045-139-177-080332-
/O.CAN.KTOP.SV.W.0091.000000T0000Z-150608T0345Z/
SHAWNEE-OSAGE-DOUGLAS-
1022 PM CDT SUN JUN 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DOUGLAS...
NORTHEASTERN OSAGE AND SOUTHEASTERN SHAWNEE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT.

LAT...LON 3876 9568 3890 9568 3892 9531 3874 9528
TIME...MOT...LOC 0322Z 262DEG 40KT 3888 9530

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:38 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 7, 6:38 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT Sun Jun 7 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 330 PM CDT SUN JUN 7 2015

19Z water vapor imagery shows the mid level ridge over TX has
flattened out as a northern stream shortwave propagates through SD
and NEB. At the surface, a diffuse trough axis has set up from near
Minneapolis to Holton with only some modest convergence along this
boundary. Meanwhile the airmass has become moderately unstable with
RAP and LAPS analysis showing CAPE values in the 2000 to 3000 J/kg
range. Inhibition is almost completely gone as convection has
recently formed over northwest MO.

For the late afternoon and this evening, think thunderstorms
development should continue west along the trough axis into eastern
KS, as the northern stream shortwave swings along the NEB state
line. Profiler data already shows the 850 winds veered to the west
southwest. This could lead to possible training of storms as flow
parallels the boundary. Additionally storms could become severe as
deep layer shear improves with increasing mid level winds spreading
in from the west. Main concerns remain large hail and torrential
rainfall given high PWs values. Though there could be some damaging
winds if storms congeal into small MCS. However with storm
development near the forecast area and models trending towards more
scattered convection, am thinking a large MCS with prolonged heavy
rain is a little less likely. Because of this think the flooding
risk is highest across east central KS ahead of the trough axis.
Have adjusted the watch to remove a few counties in north central
KS. Everything may be more progressive with precip coming to an end
before dawn. If this is the case, we may see some clearing across
northern KS so have trended temps a little cooler across the
northern CO. Monday is shaping up to be a nice day with mostly sunny
skies and temps in the mid to upper 80s. Weak subsidence is
anticipated through the day as northwest flow develops behind the
shortwave.

.LONG TERM...(Monday Night through Sunday)
Issued at 330 PM CDT SUN JUN 7 2015

Monday night through Wednesday...Flow aloft transitions from
northwest Monday night to westerly as the upper ridge builds
eastward into the middle of the week.  Little to no forcing for lift
indicated so have kept this period dry in the forecast.
Temperatures will be above normal for early to mid June with highs
approaching 90 degrees both days.

The last half of Thursday into the upcoming weekend could be another
wet period with several off and on rain chances coming back into the
overall pattern, which will be hard to time with any degree of
accuracy at this point.  Models do have some differences overall,
but seem consistent with the main feature being a mid-level trough
moving over the Northern Plains into the Great Lakes region.  In
response to this feature, a surface low will likely deepen over the
Northcentral Plains and move off into the Great Lakes region as the
trough advances to the East.  Left in its wake is an associated cold
front that will likely stall out and become stationary as upper
level energy weakens but remains southwesterly.  This brings a
chance for several embedded shortwaves to move through over the
weekend, which look to have enough lift associated with them to keep
POPs at least chance.  This seems reasonable since plenty of low
level moisture will remain in place and PW values likely still
1.5-2.0 inches stretched along the lingering boundary that is
progged to be set up right through northeast KS.  Widespread severe
storms look like the lesser threat at this time with CAPE and shear
values on the lower end and flooding remaining the main concern due
to antecedent conditions already in place from the past several
weeks of flooding over the region.  Max temps will likely be in the
mid 80s and lows in the mid 60s.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 631 PM CDT SUN JUN 7 2015

Storms have developed along a front sliding through the area.
Still uncertain the coverage as it appears to remain isolated and
scattered. If a taf site were to get affected than a brief period
of lowered vis and gusty winds will be possible. Conditions will
otherwise improve to VFR for the remainder of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Monday morning FOR KSZ010>012-021>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Wolters
LONG TERM...Drake/GDP
AVIATION...Sanders
Hazardous weather outlook, Jun 7, 3:44 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SUN JUN 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-082045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
WIDESPREAD THIS EVENING. SEVERE STORMS WILL BE POSSIBLE...WITH
THE GREATEST CHANCE BETWEEN 5 PM AND 10 PM. DAMAGING WIND APPEARS
TO BE THE PRIMARY HAZARD WHILE LARGE HAIL MAY ALSO DEVELOP IN THE
STRONGEST STORMS. THE TORNADO POTENTIAL IS VERY LOW TODAY BUT CAN
NOT BE RULED OUT.

FLOODING WILL ALSO BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT
MAINLY ALONG A LINE FROM ABILENE TO HOLTON AND POINTS SOUTH. MULTIPLE
ROUNDS OF STORMS ARE POSSIBLE WITH PERIODS OF VERY HEAVY RAINFALL.
SATURATED GROUND CONDITIONS AND ELEVATED STREAM FLOWS WILL CAUSE
FLASH FLOODING TO OCCUR VERY QUICKLY WHERE HEAVY RAIN FALLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RIVER FLOODING IN PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS IS
FORECAST TO PERSIST INTO EARLY THIS WEEK FOR SOME LOCATIONS.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY AS ANOTHER
SYSTEM MOVES THROUGH THE AREA...HOWEVER CONFIDENCE IS LOW IN THE
TIMING AND TRACKING OF THIS SYSTEM. THIS SYSTEM WILL HAVE THE
POTENTIAL TO BRING MORE HEAVY RAIN AND SOME ADDITIONAL FLOODING
CONCERNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY BETWEEN 5 PM AND
10 PM.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jun 7, 7:44 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             NNW WESTMORELAND        39.40N 96.42W
06/07/2015  E1.75 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

KSANDERS
Local storm report, Jun 7, 7:57 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             15 S ABILENE            38.70N 97.21W
06/07/2015  E0.88 INCH       DICKINSON          KS   STORM CHASER

&&

KSANDERS
Local storm report, Jun 7, 8:28 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             S HERINGTON             38.67N 96.94W
06/07/2015  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

BDRAKE
Local storm report, Jun 7, 8:53 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             W BURDICK               38.56N 96.85W
06/07/2015  E1.75 INCH       MORRIS             KS   PUBLIC

            A FEW GOLFBALL SIZE STONES.

&&

BDRAKE
Local storm report, Jun 7, 8:57 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             NNW BURDICK             38.57N 96.85W
06/07/2015  E2.00 INCH       MORRIS             KS   TRAINED SPOTTER

            A FEW 2 INCH STONES REPORTED.

&&

BDRAKE
Special weather statement, Jun 7, 9:55 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT SUN JUN 7 2015

KSZ038>040-054>056-080330-
DOUGLAS-FRANKLIN-LYON-OSAGE-SHAWNEE-WABAUNSEE-
955 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...NORTHERN
OSAGE...NORTHEASTERN LYON...SOUTHWESTERN DOUGLAS...NORTHWESTERN
FRANKLIN AND SOUTHEASTERN WABAUNSEE COUNTIES...

THROUGH 1030 PM CDT...TWO STRONG THUNDERSTORMS WILL MOVE EAST AT 35
MPH ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE...NORTHERN
OSAGE...NORTHEASTERN LYON...SOUTHWESTERN DOUGLAS...NORTHWESTERN
FRANKLIN AND SOUTHEASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
OVERBROOK...RICHLAND AND GLOBE.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 143 AND 168
COULD ALSO BE AFFECTED.

&&

LAT...LON 3890 9536 3862 9539 3859 9609 3890 9599
TIME...MOT...LOC 0255Z 259DEG 29KT 3884 9563

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:18 PM CDTSevere Thunderstorm WarningTOPPottawatomie42 min
Jun 7, 7:22 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary38 min
Jun 7, 7:28 PM CDTSevere Thunderstorm WarningTOPDickinson47 min
Jun 7, 7:49 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee41 min
Jun 7, 8:11 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris49 min
Jun 7, 8:19 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris41 min
Jun 7, 9:10 PM CDTSevere Thunderstorm WarningTOPLyon36 min
Jun 7, 9:55 PM CDTSpecial Weather StatementTOPOsage35 min
Jun 7, 10:01 PM CDTSpecial Weather StatementTOPCoffey29 min
Jun 7, 10:36 PM CDTSpecial Weather StatementTOPCoffey24 min
Jun 7, 10:57 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey21 min
Jun 7, 11:37 PM CDTSpecial Weather StatementTOPAnderson23 min
Jun 8, 12:53 AM CDTSpecial Weather StatementTOPDouglas22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.